What is the Pill Doing to Your Libido?
Doctors, please stop prescribing the Pill willy-nilly to teenage girls. It is only a band-aid solution for symptoms like acne and PCOS, and as I have written before, it does nothing to correct underlying hormone balance. Never mind the hair loss, depression, and weight gain that the Pill causes. There is something else of great importance for young women. The Pill kills sex drive, possibly forever. This ‘forever’ part is very worrying, especially when we are talking about teenage girls. Researcher Dr Irwin Goldstein puts it this way:
“When [women] stopped taking the pill, we fully expected their sexual function to recover. But we weren’t seeing that.” Dr Goldstein’s research showed that even brief Pill use (few months) can cause a permanent abnormal elevation of a protein called SHBG (sex hormone binding globulin), which affects testosterone levels. So if a girl starts the Pill at 15, does that mean that she may never – in her lifetime! – know what it is like to have a normal libido? Should we not care about the lost libido of young women? A quick internet search brings up a few expert quotes reassuring us that this ‘Pill-libido-effect’ is a myth. I would love to believe that, and yet, I see the problem again and again in clinic. I speak with young women who suffer their low libido quietly. They have been told that it ‘could not be the Pill’, so they silently blame themselves instead. It makes me sad. Women should not have to put up with it. I believe that all women – even young women – have the right to a libido. I hope that there are some of you Pill-takers out there who have not had your libido squashed. If so, then I look forward to hearing from you in the comments section. I WANT to be convinced that the problem is not as bad as I think it is. In closing, I want to offer a few Non-Pill solutions below.